California, 2022Damaging Wind in California, September 4, 2022
September 4, 2022 · NWS LOX · 1 event in 1 county or zone
A surge of monsoonal moisture brought strong thunderstorms to parts of Los Angeles county. Thunderstorm wind gusts near 60 MPH were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of monsoonal moisture brought strong thunderstorms to parts of Los Angeles county. Thunderstorm wind gusts near 60 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 4, 1:17 PM PST, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 4, 1:17 PM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
217 PM PDT Sun Sep 4 2022
.SYNOPSIS...04/217 PM.
A prolonged period of very hot conditions with minimal coastal
clouds is expected through much of this week as high pressure
aloft remains anchored over the West. Triple digit heat will be
common for many valley and mountain locations. Record breaking
heat will produce a very high risk of heat illness. There is also
a slight chance of afternoon and evening mountain and desert
thunderstorms through Tuesday. Cooler conditions are likely at
the coast Tuesday and everywhere by Friday.
&&
.SHORT TERM (TDY-WED)...04/215 PM.
Some leftover clouds from the remnants of Tropical Storm Javier
were noted mainly over southern L.A. County early this afternoon.
These clouds may linger thru the rest of the day. Otherwise mostly
sunny skies prevailed over much of the forecast area. However,
there is enough lingering monsoonal moisture and instability over
the mtns and deserts that plenty of growing cu have already
developed as of early afternoon. There is a decent chance of these
growing into showers and thunderstorms for these areas. Any
thunderstorms that develop could move S of the mtns into the
adjacent vlys thanks to the broad easterly steering flow. In
addition, any thunderstorm, especially over the mtns and deserts,
could produce localized heavy rain, gusty winds up to 50 mph,
small hail, and dangerous cloud-to-ground lightning. The potential
for flash flooding is diminished due to the rather fast steering
flow of around 35 knots. There would also be the possibility of
isolated dry lightning outside of rain shafts.
Afternoon pressure gradients continued to be decently offshore to
the N and E for the time of day, with LAX-DAG still -1.6 mb as of
20Z which is -2.0 mb change from 24-hours ago. Temps responded
today by soaring across the region, with highs reaching upwards of
105 to 110 or more for many areas. Even closer to the coast such
as eastern Ventura, highs had already reach 110 degrees before
noon. Dangerously hot temperatures of up to 113 degrees or more
will persist thru the afternoon. Needless to say, the Excessive
Heat Warnings will continue for most parts of SW CA.
A large and strong upper level high over UT/NV (H5 heights around
595-597 dam) will persist today through Mon then strengthen even
further to about 599-600 dam over UT for Tue and Wed. The forecast
area will be under the SW periphery of this upper level high
during the period, with a broad E to SE flow aloft over the
region. H5 heights over SW CA will be in the 593-594 dam range
thru this afternoon then fall slightly to the 591-592 dam range
for Mon before increasing again to 594-595 dam for Tue and Wed.
There will continue to be enough moisture and instability on Mon
for a slight chance of afternoon showers and thunderstorms over
the L.A./VTU/SBA County mtns, Antelope Vly and possibly San
Gabriel Vly, then over the San Gabriel Mtns to the adjacent
foothills of the Antelope Vly on Tue. By Wed the best moisture
and instability should shift to the N and E, with just some
afternoon cu buildups over the mtns. Otherwise, mostly clear skies
are expected for the most part tonight through Wed across the
forecast area.
Only very weak onshore to near neutral pressure gradients to the
E and N are expected Mon, with little overall change in temps.
There will only be a slight decrease in temperatures for Tue and
Wed over the region due to a slight increase in onshore pressure
gradients during the late morning and afternoon. At any rate, the
excessive heat will once again affect much of the forecast area
for Mon thru Wed. It is also important to mention the continued
warm overnight low temperatures. It will be particularly warm at
night around the foothills and higher valley locations with
temperatures only dropping into the upper 70s to low 80s which
will further add to the heat stress. For additional information
on the Excessive Heat Warnings and Heat Advisories, please see the
latest Non-precipitation Weather Message (LAXNPWLOX).
.LONG TERM (THU-SUN)...04/209 PM.
The GFS and EC deterministic and mean ensembles are in decent
agreement for the extended period, including the track and speed
of tropical cyclone Kay. For Thu, the large upper level high will
remain centered around UT, but should slowly weaken and drift into
NV by Fri as the tropical cyclone moves N along the Baja coast.
The forecast area will continue to be under the SW periphery of
the large upper level high thru Thu, then be between the upper
level high and the approaching tropical cyclone for Fri. By Fri
night, there is a potential tropical cyclone Kay could approach
the coastal waters from the S and spread rain into parts of srn CA
from San Diego County into Orange County. The latest ensembles
show this system remaining a couple of hundred miles off the
northern Baja coast while slowly moving W and weakening Sat thru
Sun.
This system has the potential to spread significant rainfall over
the the fcst area, especially into the mtns from srn SBA County
to the coast and vlys of VTU/L.A. Counties. There is still a lot
of uncertainty in this fcst for Sat and Sun, but for now went with
the NBM which fcsts a slight chance to chance of showers starting
over over L.A. County early Sat, spread N thru SBA/SLO Counties
late Sat and Sat night, then continue thru Sun. The best
instability should be from southern SBA County southward and
included a slight chance of thunderstorms in the fcst for these
areas thru the weekend.
Mostly clear skies for the most part are expected thru Thu night
with some cloudiness from the tropical cyclone possibly moving in
on Fri and Fri night. There is the potential for plenty of clouds
over the region Sat thru Sun along with much cooler temperatures.
Temps are expected to continue much above normal Thu and some of
the hottest vlys and lower mtns may need additional Heat
Advisories or Warnings. Above normal temps are expected Fri for
most areas, then as mentioned above temps will be much cooler on
Sat and Sun, but will depend on how the tropical system affects
the region. Stay tuned.
&&
.AVIATION...04/1829Z.
At 1750Z at KLAX, there was no marine layer. The top of the sfc-
based inversion was about 900 ft with a temperature of 35 deg C.
High confidence in TAFS. There is a 10 percent chance of
SHRA/TSRA 20Z-16Z for coast and valley TAF sites (except
virtually no chance KSBP and KPRB) and a 20 percent chance for
mountains to deserts including KPMD and KWJF. Generally light
winds are expected outside of any TSRA.
KLAX...High confidence in VFR TAF. There is a 10 percent chance
that east wind component reaches 8 kts. There is a 10 percent
chance of TSRA/SHRA from 20Z-06Z.
KBUR...High confidence VFR TAF. There is a 10 percent chance of
TSRA/SHRA mainly from 20Z-06Z.
&&
.MARINE...04/142 PM.
No changes are expected in the afternoon issuance.
Small Craft Advisory (SCA) conditions have expired. SCA
conditions may return to portions of the coastal waters on
Thursday.
There is a bit of uncertainty with wave heights starting Wednesday
due to variations in the track of a second tropical system.
Isolated thunderstorms are possible across the southern waters
through the morning hours with a 10 percent chance again this
evening into the night.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 9 PM PDT Wednesday for
zones 53-54-59-88-342>345-351>353-356>359-363-365-547-548.
(See LAXNPWLOX).
Excessive Heat Warning in effect until 8 PM PDT Monday for
zones 87-348-355-362-364. (See LAXNPWLOX).
Heat Advisory in effect until 8 PM PDT Monday for zones
341-347. (See LAXNPWLOX).
Excessive Heat Warning in effect until 8 PM PDT this evening
for zones 349-350-354. (See LAXNPWLOX).
Heat Advisory in effect from 8 PM this evening to 8 PM PDT
Monday for zones 349-350. (See LAXNPWLOX).
PZ...NONE.
&&
PUBLIC...Sirard
AVIATION...Sweet/Lund
MARINE...Sweet/Lund
SYNOPSIS...Sirard
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxIn the hours before
Special weather statement, Sep 4, 2:45 PM PST, 15 minutes before
Special Weather Statement
National Weather Service OXNARD CA
345 PM PDT Sun Sep 4 2022
CAZ038-053-054-353-358-042345-
Central Ventura County Valleys CA-
Santa Barbara County Interior Mountains CA-
Ventura County Mountains CA-Cuyama Valley CA-
Los Angeles County Mountains CA-
345 PM PDT Sun Sep 4 2022
...A strong thunderstorm will impact portions of northern Ventura,
northwestern Los Angeles and north central Santa Barbara Counties
through 445 PM PDT...
At 344 PM PDT, Doppler radar was tracking a strong thunderstorm over
western Lockwood Valley, or 19 miles north of Ojai, moving west at 10
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lockwood Valley...
Alamo Mountain...
Gorman...
Frazier Mountain...
Highway 33 from Lockwood Valley Road to the Santa Barbara County
line...
Ventucopa...
Pyramid Lake...
and Interstate 5 over the Grapevine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3455 11874 3470 11949 3490 11946 3490 11938
3488 11938 3488 11928 3486 11928 3486 11924
3481 11924 3481 11898 3479 11898 3479 11888
3482 11889 3482 11885
TIME...MOT...LOC 2244Z 085DEG 10KT 3474 11920
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MunroeThunderstorm Wind, Los Angeles
- When
- September 4, 3:00 PM PST to 3:02 PM PST
- Where
- Los Angeles County, 0.46 mi NE of Castaic to 1.89 mi NE of Castaic
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.505, -118.615
Strong thunderstorm wind gusts were reported near Lake Castaic in Los Angeles county. Southern California Edison sensors (Castaic Lake and Castaic Recreational Area) reported wind gusts of 59 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, September 4 to 10, 20224 deaths · 64 injured · 25 events
- Lightning Strike in Puerto Rico, September 4, 20222 deaths · 3 injured · 1 event
- Excessive Heat in California, September 4 to 9, 20221 death · 1 injured · 12 events
- Damaging Winds in California, September 4, 20221 death · $20,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Ohio, September 4, 2022$4.5 million · EF0 · 2 events
- Wildfire in Washington, September 4 to 12, 2022$1.8 million · 1 event
- Flash Flood and Dust Storm in Arizona, September 4, 2022$117,000 · 65 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, September 4 to 5, 2022$30,000 · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, September 4 to 9, 202217 events
- Flash Flood in Mississippi, September 4, 2022$15,000 · 1 event
- Flash Flooding and Heavy Rain in Alabama, September 4 to 5, 20228 events
- Flash Flood and Flood in Alabama, September 4, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051614.